TGA Safety Advisory: Andrographis paniculata and anaphylaxis

The TGA has published an updated safety alert about Andrographis paniculata (andrographis) and anaphylaxis.

This updated safety alert follows continued reports received by the TGA of anaphylaxis and/or hypersensitivity reactions to medicines containing andrographis, and provides information for consumers and health professionals to be aware of the potential of andrographis containing products to cause adverse events.

The TGA previously reviewed the safety of andrographis for use in listed medicines after receiving reports of adverse events associated with its use. In 2015 the TGA published a safety review  that suggested an association between andrographis and anaphylactic/allergic reactions; and also published a safety alert.

In the safety alert released today, the TGA state that since 2005 nearly 300 reports of anaphylaxis and/or hypersensitivity reactions to medicines containing andrographis have been received by the TGA; more than 200 of these reports are stated to have been received since 2019.

The TGA also state that more than 80% of the reported adverse events for andrographis are for multi-ingredient medicines that contain both andrographis and echinacea species (echinacea) together with other ingredients. Echinacea has also been reported to cause allergic reactions, including anaphylaxis.  However, at this time, CMA is not aware of categorical data that suggests a link between andrographis and echinacea and the prevalence of anaphylaxis, but CMA have also been investigating whether there is any data suggesting a link to andrographis and echinacea combined.

The TGA has advised that they are evaluating this safety concern and considering whether the current allergy label warning for andrographis is sufficient to address this risk:

  • “(ANDROG) Andrographis may cause allergic reactions on some people. If you have a severe reaction (such as anaphylaxis) stop use and seek immediate medical attention” (or words to that effect).

The TGA are also advising Sponsors that all serious adverse events and significant safety issues must be reported to the TGA within the required timeframes detailed in the Pharmacovigilance responsibilities of medicine sponsors.

The CMA Regulatory Committee will be discussing this matter next week.  CMA welcomes any information or member feedback via technical@cmaustralia.org.au.

LinkedIn
Facebook
Twitter
Email

RECENT ARTICLES

Vale Stephen Myers

It is with great sadness that we learned of the passing of Emeritus Professor Stephen Myers late last week. Stephen was a giant in the

Read More